Texas, 2004

Hail in Texas, May 18, 2004

May 18, 2004 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 2:33 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 18, 2:33 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT TUE MAY 18 2004

.SHORT TERM...
DRYLINE CURRENTLY(20Z) LOCATED FROM NEAR MEMPHIS SOUTHWEST TO NEAR
POST. SEEING A FEW CU DEVELOP ALONG THE BOUNDARY WITH A FEW
ATTEMPTING TO BECOME MODERATE CU. ANY LOCALIZED CONVERGENCE ALONG
THE BOUNDARY COMBINED WITH THE VERY WARM SURFACE TEMPERATURES MAY
ALLOW AN ISOLATED STORM OR TWO TO PUNCH THROUGH THE CAP EARLY THIS
EVENING. FOR NOW HAVE PLACED LOW POPS IN THE GRIDS BUT BELOW
MENTIONABLE LEVELS IN THE ZONES. THE SAME SCENARIO MAY ALSO OCCUR ON
LATE WEDNESDAY AFTERNOON INTO THE EVENING.

OTHERWISE THE DRYLINE WILL SLOSH ACROSS THE AREA TONIGHT THROUGH
THURSDAY NIGHT. TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH HIGHS
WELL INTO THE 90S AGAIN ON WEDNESDAY. WILL CONTINUE TO SEE THIN
CIRRUS FLOATING OVER THE AREA THROUGH THE PERIOD WITH A FEW CU ALONG
AND EAST OF THE DRYLINE.

.LONG TERM...
MID SUMMER LIKE PATTERN WILL CONTINUE THROUGH THURSDAY AS AN
UNUSUALLY STRONG 590DM HIGH CONTINUES TO PROVIDE STRONG SUBSIDENCE
AND ABOVE NORMAL TEMPERATURES. MID RANGE MODELS ARE IN GOOD
AGREEMENT FOR THE HIGH TO SHIFT EAST THROUGH FRIDAY...ALLOWING LOW
LEVEL WARM AIR ADVECTION TO TAKE OVER. BY FRIDAY AFTERNOON...LARGE
TROUGH LOCATED OVER THE PACIFIC NORTHWEST WILL DIVE SOUTH AND EAST
INTO THE FOUR CORNERS REGION. WITH AMPLE MOISTURE IN PLACE AND
500MB FLOW VEERING SOUTHWEST...WEAK CONVERGENCE ALONG THE DRYLINE
COUPLED WITH SLOW HEIGHT FALLS COULD SUPPLY ENOUGH FEED FOR
ISOLATED CONVECTION. HOWEVER...CONVECTIVE INHIBITION WILL BE SLOW TO
ERODE WITH 700MB TEMPS STILL RUNNING BETWEEN 10 AND 11 CELSIUS.
DECIDED TO KEEP 20 POPS...MAINLY OVER EASTERN PORTIONS THROUGH
FRIDAY NIGHT AS GFS TRENDING A BIT TOO SLOW WITH MOVEMENT OF TROUGH.

BY SATURDAY...BEST DYNAMICS MOVE WELL EAST OF THE REGION WITH UPPER
LEVEL TROUGH. COMBINATION OF A SUB-TROPICAL RIDGE BUILDING INTO
MEXICO AND DEEP SOUTH TEXAS  AND A SECONDARY TROUGH MOVING INTO THE
PAC NW WILL GIVE OUR AREA A ZONAL FLOW ALOFT WITH WESTERLIES NEAR
THE LOWER LEVELS. THIS WILL KEEP THE PATTERN CAPPED OFF WITH SEVERAL
DAYS OF HOT AND DRY WEATHER TO FOLLOW. WITH LONG RANGE PATTERN
LOOKING LESS THAN IMPRESSIVE...DECIDED TO LOWER POPS TO 10 PERCENT
AS SUCCESSIVE TRENDS COMING IN LINE WITH DRIER SOLUTION.

THE DAY 6 THROUGH 7 PERIOD SHOWS THE PAC NW TROUGH MOVING ALONG THE
NORTHERN STREAM JET...POSSIBLY PUSHING A COLD FRONTAL BOUNDARY
INTO THE PANHANDLE. TOO FAR OUT TO DISCERN RIGHT NOW BUT, CURRENT
PROGRESSION IS TOWARD ANOTHER DRY SOLUTION. REMAINED PERSISTENT WITH
PREVIOUS SHIFTS WITH DATABASE BEING IN VERY GOOD SHAPE.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  95  62  90 /   0   0   0  10
TULIA        68  96  67  90 /   0   0   0  10
PLAINVIEW    68  98  67  90 /   0   0   0  10
LEVELLAND    67  98  66  92 /   0   0   0  10
LUBBOCK      69  99  68  92 /   0  10   0  10
BROWNFIELD   68  98  67  93 /   0  10  10  10
CHILDRESS    73  99  72  92 /  10   0  10   0
SPUR         71  99  70  92 /  10  10  10   0
ASPERMONT    73  99  72  91 /  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/17
Hazardous weather outlook, May 18, 4:25 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT TUE MAY 18 2004

TXZ021>044-192225-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
525 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE DRY LINE LATE
THIS AFTERNOON AND EVENING. MAINLY EAST OF A SILVERTON TO RALLS TO
POST LINE. MARGINALLY SEVERE WIND GUSTS OF 50 TO 60 MPH WILL BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DIMINISH SHORTLY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lubbock radar (KLBB), 122 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, King

When
May 18, 5:05 PM CST
Where
King County, 1 mi N of Dumont
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -100.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394593.